Is It Possible to Lose Weight on Antidepressants?
— Louise Muckle
A: There's no question that certain medications may make it tough to lose weight, but I believe you still can. The most commonly prescribed antidepressants, SSRIs like Prozac, affect the levels of serotonin in the brain, which in turn has a direct effect on appetite. Other classes of antidepressants such as tricyclics can also lead to weight gain, although the mechanism is unclear. For some people, easing depression causes weight gain because their appetites are revived.
First, try building some lean body mass through strength training—say, with light dumbbells or resistance bands. Aim for roughly 20 minutes, three times a week. This offers two advantages: Muscle requires more calories to maintain than fat, and having more muscle will make activity easier and more pleasurable, which translates into additional calories spent.
If medication is increasing your appetite, try using what I call nutrition skill power to satisfy yourself with the fewest calories possible. Choose foods that will take up a lot of space in your stomach but aren't calorie-dense, such as fresh fruits and vegetables, soups, and stews.
Eat plenty of fiber, which will fill you up but is calorie-free; get it from whole grains, beans, and lentils. Some research shows that calcium and vitamin D may direct calories to muscle rather than fat storage, so take 500 milligrams of calcium and 300 IU of vitamin D twice daily (check with your doctor first).
Finally, if both you and your doctor are willing, consider switching medications. Not all antidepressants have the same weight-gain effect in every patient. You may be able to find a drug regimen that relieves your depression without adding pounds.